Skip to main content
×
Home
    • Aa
    • Aa

Rank-one convexity does not imply quasiconvexity

  • Vladimír Šverák (a1)
Abstract

We consider variational integrals

defined for (sufficiently regular) functions u: Ω→Rm. Here Ω is a bounded open subset of Rn, Du(x) denotes the gradient matrix of u at x and f is a continuous function on the space of all real m × n matrices Mm × n. One of the important problems in the calculus of variations is to characterise the functions f for which the integral I is lower semicontinuous. In this connection, the following notions were introduced (see [3], [9], [10]).

Copyright
References
Hide All
1Acerbi E. and Fusco N.. Semicontinuity problems in the calculus of variations. Arch. Rat. Mech. Anal. 86 (1986) 125145.
2Alibert J. J. and Dacorogna B.. An example of a quasiconvex function not polyconvex in dimension two (preprint).
3Ball J. M.. Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rat. Mech. Anal 63 (1978) 337403.
4Ball J. M.. Sets of gradients with no rank-one connections. J. Math, pures et appl., 69 (1990) 241–59.
5Ball J. M., Currie J. C. and Olver P. J.. Null lagrangians, weak continuity, and variational problems of arbitrary order. J. of Func. Anal. 41 No. 2, April 1981.
6Dacorogna B.. Direct methods in the calculus of variations. (Berlin: Springer, 1988).
7Dacorogna B. and Marcellini P.. A counterexample in the vectorial calculus of variations, in Ball J. M. ed. Material instabilities in continuum mechanics, pp 7783. (Oxford: Clarendon Press, 1988).
8Kohn R. V.. The relaxation of a double-well energy. Cont. Mech. Thermodyn. 3 (1991), 192236.
9Morrey Ch. B.. Quasi-convexity and the lower semicontinuity of multiple integrals, Pacific J. Math. 2 (1952), 2553.
10Morrey Ch. B.. Multiple integrals in the calculus of variations (Berlin: Springer, 1966).
11Serre D.. Formes quadratiques et calcul des variations. J. Math. pures et appl., 62 (1983), 177–96.
12Sivaloganathan J.. Implications of rank-one convexity, Ann. Inst. H. Poincaré, Analise Non linéaire. 5 (1988), 99118.
13Šverák V.. Examples of rank-one convex functions. Proc. Roy. Soc. Edinburgh 114A (1990), 237–42.
14Šverák V.. Quasiconvex functions with subquadratic growth, Proc. Roy. Soc. Land. A 433 (1991) 723–5.
15Tartar L.. Compensated compactness and applications to partial differential equations, in Nonlinear analysis and mechanics: Heriot-Watt Symposium IV, Pitman Research Notes in Mathematics 39, 136212. (London: Pitman, 1979.)
16Terpstra F. J.. Die Darstellung der biquadratischen Formen als Summen von Quadraten mit Anwendung auf die Variationsrechnung, Math. Ann. 116 (1938), 166–80.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Proceedings of the Royal Society of Edinburgh Section A: Mathematics
  • ISSN: 0308-2105
  • EISSN: 1473-7124
  • URL: /core/journals/proceedings-of-the-royal-society-of-edinburgh-section-a-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 33 *
Loading metrics...

Abstract views

Total abstract views: 162 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 23rd October 2017. This data will be updated every 24 hours.